Photo Rounds

Peeling skin with chills

A 20-year-old woman presented to a hospital in rural Africa with a 3-day history of peeling skin and chills. She had taken amoxicillin for an ear infection when her skin started to blister and peel. Her mother brought her in to the hospital because she was too weak to walk on her own. The patient had been healthy prior to the ear infection.

The physician immediately noticed that her normal skin color was lost in the area where the skin had peeled off of her face (A). He could also see hanging skin on the lower legs with fluid under the loose skin (B). Her temperature was 97°F, blood pressure was 86/60 mm Hg, and her pulse was 110 beats/min. Her mucous membranes were somewhat dry.

What’s your diagnosis?


 

Peeling skin with chills

The physician thought that this was most likely toxic epidermal necrolysis (TEN). He was in a small hospital without a burn unit, so he drew baseline labs and blood cultures, and started to give intravenous fluids to treat the dehydration.

TEN is on the most severe side of a spectrum of disorders that includes erythema multiforme and Stevens-Johnson syndrome (SJS). Erythema multiforme is diagnosed when < 10% of the body surface area is involved, SJS/TEN when between 10% and 30% is involved, and TEN when >30% is involved. Drugs that are most commonly known to cause SJS and TEN include sulfonamide antibiotics, allopurinol, nonsteroidal anti-inflammatory agents, amine antiepileptic drugs (phenytoin and carbamazepine), and lamotrigine. In this case, the amoxicillin was the likely culprit.

The physician waited until the patient was hemodynamically stable before transferring her to the closest city hospital where a dermatologist could manage her care. The dermatologist agreed with the diagnosis of TEN and continued supportive care. While the hospital did not have intravenous immunoglobulin or cyclosporine on hand, the health care team was able to provide the necessary supportive care. The patient survived, and she was warned to never take any type of penicillin again.

Photos and text for Photo Rounds Friday courtesy of Richard P. Usatine, MD. This case was adapted from: Milana C, Smith M. Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. In: Usatine R, Smith M, Mayeaux EJ, et al, eds. Color Atlas and Synopsis of Family Medicine. 3rd ed. New York, NY: McGraw-Hill; 2019:1161-1168.

To learn more about the 3rd edition of the Color Atlas and Synopsis of Family Medicine, see: https://www.amazon.com/Color-Atlas-Synopsis-Family-Medicine/dp/1259862046/

You can get the Color Atlas of Family Medicine app by clicking on this link: usatinemedia.com

Next Article: